Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 12, 2017, 2:02 PM CDT for Yoakum County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2017, 2:02 PM CDT (19:02 UTC)
- Expired
- Apr 12, 2017, 2:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 12, 12:39 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1239 PM CDT Wed Apr 12 2017 .AVIATION... An area of widespread rain and embedded thunderstorms continues to move out of eastern New Mexico and will bring RA/TS to the KLBB/KPVW sites early this afternoon followed a few hours later at KCDS. Ceilings are currently expected to remain mostly in the MVFR category though excursions to IFR will be possible, particularly during the overnight hours. && .UPDATE... Have issued an areal flood watch for all but the southeastern Rolling Plains. An expansive area of precipitation continues to move out of NM and a number of waves are anticipated over the next 24 hours. Embedded thunderstorms should largely remain below severe limits though there is some risk of marginally severe hail. Widespread 1-2 inch totals look plausible through the course of the event, which will likely occur over several phases with lulls in between. The first lull looks to occur early this evening across the west (moving east with time) followed by another batch overnight. A number of strong storms appears ongoing over the Tularosa basin though, as these storms move into the the airmass worked over by this morning's convection across eastern NM, the intensity would generally be expected to decrease with an expansion in areal coverage. && .PREV DISCUSSION... /issued 631 AM CDT Wed Apr 12 2017/ AVIATION... Already seeing some TS across southern NM. These storms will work eastward through the day. Better coverage expected late afternoon through the evening at KLBB and KPVW, delayed until after midnight at KCDS. PREV DISCUSSION... /issued 336 AM CDT Wed Apr 12 2017/ SHORT TERM... The well-anticipated precipitation is approaching as a nice looking mid/upper level short wave trough is pushing eastward across western Arizona and northwestern Sonora. Conditions tonight are playing out about as expected with moderate low level warm, moist advection occurring ahead of the trough while mid and upper levels are moistening across New Mexico. The inherited forecast was in good shape and have only made some relatively minor adjustments to it this morning. Precipitation chances will be maximized between 12/21Z and 13/12Z as the upper trough moves across eastern Arizona and New Mexico today and tonight. The severe potential looks pretty small as abundant cloud cover (stratus should hang in most, if not all, of the day) will limit high temperatures mostly to the 60s, in turn limiting potential energy with progged MUCAPE values mostly between 250 and 750 J/kg. Southwestern zones may realize a little more than that this afternoon, so maybe a slightly enhanced chance there. The main focus remains on heavy rain potential. Low level moisture return has been somewhat robust this morning, but a thunderstorm complex across South Texas last evening has done a good job of cutting off deeper Gulf moisture. It looks like 50s to near 60 dew point temperatures will be the best we will be able to realize this afternoon which may put a limit on the potential on vigorous deep convection. Combining the low level moisture with the increased mid level moisture from the west is progged to result in Precipitable Water of about 1.0-1.3 inches across the region this afternoon through tonight. This is around 3 standard deviations above climatology, which while healthy, is not necessarily extreme. However, it looks like the orientation of the mean flow will be with the moisture axis which will promote an increased likelihood of training of storms. These are certainly some characteristics that have spurred the thought of a flood watch, but have decided to hold off at this time given enough uncertainty with degree of instability and quality of deep moisture. However, the situation will bear watching through the day. LONG TERM... Primary change to the previous forecast theme was to scale back PoPs more aggressively on Thursday A.M. across much of the South Plains following the biggest slug of precip overnight. Tonight's upper trough is still on track to lift across the eastern Panhandles by Thursday afternoon with increasingly subsident flow in its wake. Nevertheless, soundings at times immediately behind the trough axis exhibit negligible CINH during the day which could easily procure spotty, diurnally driven storms just about anywhere. Beyond Thursday, the overwhelming theme is for low level moisture to remain stolid every day under weakly cyclonic SW flow that eventually trends more zonal after Easter. How much the anticipated heavy rain tonight through early Thursday stunts high temps is an obvious concern which climo-weighted MOS rarely accounts for, so have sided with the cooler raw model guidance for high temps each day which is more fitting given saturated soils. Precip-wise, Friday still shows more cons than pros for convective initiation given a warming EML and minimal forcing. Opted to shave back the inherited PoPs farther west near the dryline in eastern NM and more favorable orographic forcing, but the ECMWF still appears overblown with convection this day especially should convective temps be stunted from diabatic cooling of wet soils. The dryline should shift east on Saturday under improving SW flow, but it's not uncommon to see models overshoot the dryline's easterly position this many days out, so slight PoPs were hedged a bit westward toward I-27 late on Sat. These PoPs should only improve come Easter as a cold front edges south and presumably stalls in/near our area. GFS has joined forces with its rivals regarding this front's more southerly latitude, so confidence for now is improving in a more definitive window for precip at some point on Easter. Sunday's pattern recognition certainly has the makings for an organized severe storm setup, but this is extremely dependent on the front not surging south beyond our domain - a tendency which models often miss especially when convective outflows are involved. Lingering PoPs on Monday look to be shown the backdoor thereafter as mean-scale ridging nudges into West TX. This will serve to both warm and dry out the region - while also stimulating many eager mosquito larvae. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for TXZ021>037-039>043. && 99/99/26
Hazardous weather outlook, Apr 12, 10:59 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1059 AM CDT Wed Apr 12 2017 TXZ021>044-131600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1059 AM CDT Wed Apr 12 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Slow-moving showers and thunderstorms will expand in coverage today and especially overnight. Heavy rain and flooding will be the greatest threats with these thunderstorms, although some marginally severe hail and strong wind gusts are also possible, particularly across the western South Plains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The likelihood of hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding and heavy rainfall amounts.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 11:54 AM CDT | Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more | 16 hr |
| Apr 12, 2:33 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 27 min |
| Apr 12, 3:00 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 30 min |
| Apr 12, 3:29 PM CDT | Areal Flood Advisory | LUB | Lubbock | 2 hr |
| Apr 12, 6:20 PM CDT | Special Weather Statement | LUB | Hockley, Lamb | 25 min |
| Apr 12, 6:45 PM CDT | Special Weather Statement | LUB | Hockley | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.